Alert archive / Michigan / Winter Storm Watches in 2012

Winter Storm Watch 3, NWS Gaylord, MI

March 1, 201222 counties in Michigan

NWS Gaylord, MI issued this winter storm watch at Mar 1, 2012, 4:32 PM EST for 22 counties in Michigan. It took effect at Mar 2, 2012, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 1, 2012, 4:32 PM EST (21:32 UTC)
In effect from
Mar 2, 2012, 4:00 PM EST
Expired
Mar 2, 2012, 4:18 AM EST
In force
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2012-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WWUS43 KAPX 012132
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
432 PM EST THU MAR 1 2012

...ANOTHER WINTER STORM POISED TO IMPACT NORTHERN MICHIGAN...

.A DEVELOPING AREA OF LOW PRESSURE OVER KANSAS THURSDAY AFTERNOON IS
FORECAST TO LIFT NORTHEAST TOWARD THE UPPER GREAT LAKES FRIDAY.  THIS
SYSTEM IS EXPECTED TO CROSS SOUTHERN LOWER MICHIGAN AND LAKE HURON
FRIDAY NIGHT...AS IT DOES IT IS EXPECTED TO SPREAD HEAVY SNOW INTO
NORTHERN MICHIGAN.  PRECIPITATION MAY START OUT AS RAIN OR A MIX OF
RAIN AND SNOW ACROSS SOME PORTIONS OF NORTHERN LOWER MICHIGAN LATE
FRIDAY AFTERNOON...BUT IS EXPECTED TO CHANGE OVER TO ALL SNOW BY
THE EARLY MORNING HOURS OF SATURDAY.  SNOW WILL CONTINUE INTO THE 
DAY SATURDAY...WITH ADDITIONAL ACCUMULATIONS EXPECTED OVER EASTERN
UPPER AND PORTIONS OF NORTHERN LOWER MICHIGAN MAINLY NORTH OF
M-72. THE SNOW IS EXPECTED TO BE RATHER WET AND HEAVY...WHICH WILL
MAKE TRAVEL DIFFICULT ESPECIALLY WHEN COMBINED WITH GUSTY WINDS 
WHICH WILL RESULT IN CONSIDERABLE BLOWING AND DRIFTING SNOW.

MIZ029>036-041-042-020545-
/O.NEW.KAPX.WS.A.0003.120302T2100Z-120303T1200Z/
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
INCLUDING THE CITIES OF...MIO...HARRISVILLE...MANISTEE...
CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...
GLADWIN...STANDISH
432 PM EST THU MAR 1 2012

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING. 

HAZARDOUS WEATHER...

 * SNOW DEVELOPING LATE FRIDAY AFTERNOON AND CONTINUING THROUGH
   FRIDAY NIGHT. PRECIPITATION MAY BEGIN AS RAIN OR A MIX OF RAIN
   AND SNOW IN AREAS EAST OF I-75 AS WELL AS ALONG THE LAKE
   MICHIGAN SHORELINE. SNOWFALL TOTALS IN EXCESS OF 6 INCHES ARE
   POSSIBLE BY DAYBREAK SATURDAY.

IMPACTS...

 * HEAVY...WET SNOW WILL MAKE TRAVEL DIFFICULT FRIDAY NIGHT INTO
   SATURDAY MORNING.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
   SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
   THE LATEST FORECASTS. TO LEARN MORE...VISIT US ONLINE AT
   WEATHER.GOV/GAYLORD OR FIND US ON FACEBOOK.

&&

$$

MIZ008-015>028-020545-
/O.NEW.KAPX.WS.A.0003.120303T0000Z-120304T0000Z/
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-
LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-
KALKASKA-CRAWFORD-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX...NORTHPORT...
MANCELONA...GAYLORD...ATLANTA...ALPENA...FRANKFORT...
TRAVERSE CITY...KALKASKA...GRAYLING
432 PM EST THU MAR 1 2012

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
EVENING. 

HAZARDOUS WEATHER...

 * SNOW IS EXPECTED TO SPREAD INTO THE AREA LATE FRIDAY AFTERNOON
   AND FRIDAY EVENING. PRECIPITATION COULD BEGIN AS RAIN OR A MIX
   OF RAIN AND SNOW NEAR LAKE MICHIGAN DURING THE AFTERNOON...BUT
   SHOULD CHANGE OVER TO SNOW QUICKLY FRIDAY EVENING. SNOW WILL
   CONTINUE THROUGH THE DAY SATURDAY...THOUGH THE HEAVIEST
   SNOWFALL INTENSITY IS EXPECTED TO OCCUR FRIDAY NIGHT. SNOWFALL
   AMOUNTS OF 8 OR MORE INCHES ARE POSSIBLE FRIDAY NIGHT...WITH
   SEVERAL MORE INCHES POSSIBLE SATURDAY.

 *  INCREASING WINDS FROM THE NORTHEAST FRIDAY NIGHT...SWINGING
    AROUND TO THE NORTH AND NORTHWEST SATURDAY MORNING. WIND GUSTS
    OVER 30 MPH ARE POSSIBLE...WHICH WILL RESULT IN BLOWING AND
    DRIFTING SNOW.

IMPACTS...

 * HEAVY...WET SNOW WILL MAKE TRAVEL DIFFICULT BEGINNING FRIDAY
   NIGHT...WHICH WILL BE EXACERBATED BY BLOWING AND DRIFTING SNOW
   AS WINDS INCREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
   SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
   THE LATEST FORECASTS. TO LEARN MORE...VISIT US ONLINE AT
   WEATHER.GOV/GAYLORD OR FIND US ON FACEBOOK.

&&

$$

JPB
1 follow-up statement
260 
WWUS43 KAPX 020918
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
418 AM EST FRI MAR 2 2012

...A POWERFUL WINTER STORM ON THE WAY FOR TONIGHT...

.A DEVELOPING AREA OF LOW PRESSURE IN OKLAHOMA EARLY THIS
MORNING...WILL MOVE NORTHEAST ACROSS LOWER MICHIGAN THIS EVENING.
THIS SYSTEM WILL PRODUCE HEAVY SNOW...BEGINNING AS SOON AS VERY
LATE THIS AFTERNOON IN CENTRAL LOWER MICHIGAN. HEAVY SNOW WILL
RAPIDLY EXPAND ACROSS NORTHERN LOWER MICHIGAN THIS EVENING...AND
INTO EASTERN UPPER MICHIGAN LATE EVENING AND OVERNIGHT. THE SNOW
WILL MIX WITH RAIN EARLY IN SOME COASTAL AREAS OF BOTH NORTHWEST
AND NORTHEAST LOWER MICHIGAN. WINDY CONDITION WILL PRODUCE BLOWING
AND DRIFTING SNOW. NEAR BLIZZARD CONDITIONS WILL OCCUR AT TIMES
TONIGHT.

SNOW WILL TRANSITION TO LAKE EFFECT SNOW SHOWERS ON SATURDAY.
THOUGH ACCUMULATIONS WILL BE LIGHTER...COLD NORTHWEST WINDS WILL
CONTINUE TO PRODUCE BLOWING AND DRIFTING SNOW...AND LOCALIZED LOW
VISIBILITIES.

MIZ016>028-022200-
/O.UPG.KAPX.WS.A.0003.120303T0000Z-120304T0000Z/
/O.NEW.KAPX.WS.W.0005.120302T2200Z-120303T2200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING
418 AM EST FRI MAR 2 2012

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 PM EST SATURDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

HAZARDOUS WEATHER...

 * HEAVY SNOW WILL SPREAD INTO THE AREA LATE THIS AFTERNOON AND
   THIS EVENING. PRECIPITATION COULD BEGIN AS RAIN OR A MIX OF
   RAIN AND SNOW NEAR LAKE MICHIGAN AND LAKE HURON...BUT WILL
   QUICKLY CHANGE OVER TO SNOW THIS EVENING. LIGHTER SNOW WILL
   CONTINUE THROUGH THE DAY SATURDAY.

 * SNOWFALL AMOUNTS WILL RANGE FROM 8 TO 14 INCHES BY SATURDAY
   MORNING...WITH A FEW MORE INCHES OF FLUFFY SNOW ON SATURDAY.

 * INCREASING WINDS FROM THE EAST AND NORTHEAST THIS
   AFTERNOON...SWINGING AROUND TO THE NORTH AND NORTHWEST BY
   SATURDAY MORNING. WIND GUSTS OVER 30 MPH ARE POSSIBLE...WHICH
   WILL RESULT IN BLOWING AND DRIFTING SNOW. NEAR BLIZZARD
   CONDITIONS ARE EXPECTED IN EXPOSED AREAS.

IMPACTS...

 * HEAVY SNOW WILL MAKE TRAVEL DIFFICULT BEGINNING THIS
   EVENING...WHICH WILL BE EXACERBATED BY BLOWING AND DRIFTING
   SNOW AS WINDS INCREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
   EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS
   WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

 * WE WELCOME YOUR SNOWFALL OR ICE REPORTS ANYTIME AT 1-800-647-8676
   OR ONLINE VIA FACEBOOK.

&&


$$

MIZ029>035-022200-
/O.UPG.KAPX.WS.A.0003.120302T2100Z-120303T1200Z/
/O.NEW.KAPX.WS.W.0005.120302T2200Z-120303T2200Z/
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-
INCLUDING THE CITIES OF...MIO...HARRISVILLE...MANISTEE...
CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH
418 AM EST FRI MAR 2 2012

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 PM EST SATURDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

HAZARDOUS WEATHER...

 * HEAVY SNOW WILL SPREAD INTO THE AREA LATE THIS AFTERNOON AND
   THIS EVENING. PRECIPITATION COULD BEGIN AS RAIN OR A MIX OF
   RAIN AND SNOW NEAR LAKE MICHIGAN AND LAKE HURON...BUT WILL
   QUICKLY CHANGE OVER TO SNOW THIS EVENING. LIGHTER SNOW WILL
   CONTINUE THROUGH THE DAY SATURDAY.

 * SNOWFALL AMOUNTS WILL RANGE FROM 8 TO 14 INCHES BY SATURDAY
   MORNING...WITH A FEW MORE INCHES OF FLUFFY SNOW ON SATURDAY.

 * INCREASING WINDS FROM THE EAST AND NORTHEAST THIS
   AFTERNOON...SWINGING AROUND TO THE NORTH AND NORTHWEST BY
   SATURDAY MORNING. WIND GUSTS OVER 30 MPH ARE POSSIBLE...WHICH
   WILL RESULT IN BLOWING AND DRIFTING SNOW. NEAR BLIZZARD
   CONDITIONS ARE EXPECTED IN EXPOSED AREAS.

IMPACTS...

 * HEAVY SNOW WILL MAKE TRAVEL DIFFICULT BEGINNING THIS
   EVENING...WHICH WILL BE EXACERBATED BY BLOWING AND DRIFTING
   SNOW AS WINDS INCREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
   EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS
   WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

 * WE WELCOME YOUR SNOWFALL OR ICE REPORTS ANYTIME AT
   1-800-647-8676 OR ONLINE VIA FACEBOOK.

&&

$$

MIZ036-041-042-022200-
/O.UPG.KAPX.WS.A.0003.120302T2100Z-120303T1200Z/
/O.NEW.KAPX.WS.W.0005.120302T2200Z-120303T1200Z/
IOSCO-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...TAWAS CITY...GLADWIN...STANDISH
418 AM EST FRI MAR 2 2012

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 7 AM EST SATURDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

 * HEAVY SNOW WILL SPREAD INTO THE AREA LATE THIS AFTERNOON AND
   THIS EVENING. PRECIPITATION COULD BEGIN AS RAIN OR A MIX OF
   RAIN AND SNOW NEAR LAKE HURON...BUT WILL QUICKLY CHANGE OVER TO
   SNOW THIS EVENING. 

 * SNOWFALL AMOUNTS WILL RANGE FROM 3 TO 8 INCHES BY SATURDAY
   MORNING...WITH THE HIGHEST AMOUNTS INLAND FROM LAKE HURON.

 * INCREASING WINDS FROM THE EAST AND NORTHEAST THIS
   AFTERNOON...SWINGING AROUND TO THE NORTH AND NORTHWEST BY
   SATURDAY MORNING. WIND GUSTS OVER 30 MPH ARE POSSIBLE...WHICH
   WILL RESULT IN BLOWING AND DRIFTING SNOW. NEAR BLIZZARD
   CONDITIONS ARE EXPECTED IN EXPOSED AREAS.

IMPACTS...

 * HEAVY SNOW WILL MAKE TRAVEL DIFFICULT BEGINNING THIS
   EVENING...WHICH WILL BE EXACERBATED BY BLOWING AND DRIFTING
   SNOW AS WINDS INCREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
   EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS
   WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

 * WE WELCOME YOUR SNOWFALL OR ICE REPORTS ANYTIME AT
   1-800-647-8676 OR ONLINE VIA FACEBOOK.

&&

$$

MIZ008-015-022200-
/O.UPG.KAPX.WS.A.0003.120303T0000Z-120304T0000Z/
/O.NEW.KAPX.WS.W.0005.120303T0300Z-120303T2200Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
418 AM EST FRI MAR 2 2012

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 5 PM
EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 10 PM THIS
EVENING TO 5 PM EST SATURDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

 * HEAVY SNOW WILL SPREAD INTO THE AREA LATE THIS EVENING AND
   OVERNIGHT. SNOWFALL INTENSITY WILL GRADUALLY DECREASE ON
   SATURDAY.

 * SNOWFALL AMOUNTS BY SATURDAY MORNING WILL RANGE FROM 8 TO 10
   INCHES IN ST IGNACE AND DETOUR VILLAGE...TO 2 TO 4 INCHES AT
   PARADISE AND SAULT STE MARIE. SEVERAL MORE INCHES OF
   ACCUMULATION ARE EXPECTED SATURDAY. 

 * INCREASING WINDS FROM THE EAST AND NORTHEAST THIS
   AFTERNOON...SWINGING AROUND TO THE NORTH AND NORTHWEST BY
   SATURDAY MORNING. WIND GUSTS OVER 30 MPH ARE POSSIBLE...WHICH
   WILL RESULT IN BLOWING AND DRIFTING SNOW. NEAR BLIZZARD
   CONDITIONS ARE EXPECTED IN EXPOSED AREAS.

IMPACTS...

 * HEAVY SNOW WILL MAKE TRAVEL DIFFICULT BEGINNING LATE
   TONIGHT...WHICH WILL BE EXACERBATED BY BLOWING AND DRIFTING
   SNOW AS WINDS INCREASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
   EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS
   WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

 * WE WELCOME YOUR SNOWFALL OR ICE REPORTS ANYTIME AT
   1-800-647-8676 OR ONLINE VIA FACEBOOK.

&&

$$

JZ

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm watch went out at Mar 1, 4:11 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 1, 4:11 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
411 PM EST THU MAR 1 2012

.SYNOPSIS...
ISSUED AT 407 PM EST THU MAR 1 2012

CLOUDY SKIES WILL CONTINUE AS A STRENGTHENING AREA OF LOW
PRESSURE...CURRENTLY OVER THE CENTRAL PLAINS...BEGINS TO TREK
TOWARDS THE GREAT LAKES REGION...BRINGING RENEWED CHANCES FOR RAIN
AND SNOW...SOME OF WHICH MAY BE SIGNIFICANT...FRIDAY NIGHT INTO
SATURDAY. COLDER WEATHER IS FORECAST TO RETURN THROUGH THE
WEEKEND...WITH CHANCES FOR MAINLY LIGHT LAKE EFFECT SNOW SHOWERS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 407 PM EST THU MAR 1 2012

ON THE LATEST SURFACE WEATHER MAP...1005 MB LOW PRESSURE WAS
CENTERED ACROSS NEW ENGLAND...1009 MB HIGHER PRESSURE WAS OVER
SOUTHEAST MINNESOTA AND 999 MB HIGH PRESSURE WAS OVER SOUTHEAST
COLORADO. SATELLITE IMAGERY AND SURFACE OBSERVATIONS INDICATED
MOSTLY CLOUDY TO CLOUDY CONDITIONS ACROSS THE REGION. SHORT TERM
FORECAST CONCERNS ARE MINIMAL WITH THE MAIN FOCUS ON THE DEEPENING
SYSTEM APPROACHING FROM THE PLAINS AND THE ASSOCIATED
PRECIPITATION TIMING AND TYPE FOR FRIDAY AFTERNOON.

TONIGHT...NOT MUCH GOING ON TONIGHT WITH RIDGING AT MID/UPPER LEVELS
IN CONTROL. HOWEVER...LOW LEVEL MOISTURE REMAINS TRAPPED UNDER A
LOWERING SUBSIDENCE INVERSION. THEREFORE...EXPECT CONTINUED CLOUDY
SKIES WITH TEMPERATURES ONLY FALLING OFF BY A FEW DEGREES INTO THE
MIDDLE 20S TO AROUND 30 FOR LOWS. WINDS WILL BE RATHER LIGHT AND
VARIABLE.

FRIDAY...ATTENTION TURNS TO THE DEVELOPING AREA OF LOW PRESSURE
MOVING ACROSS THE CENTRAL PLAINS TOWARD THE GREAT LAKES REGION (SEE
DETAILS BELOW). DECENT ISENTROPIC ASCENT (I290K) OUT AHEAD OF THIS
SYSTEM WILL LIKELY SPREAD LIGHT PRECIPITATION INTO THE REGION FROM
AROUND NOON SOUTH TO LATE IN THE DAY ACROSS THE NORTH. MODEL
SOUNDINGS/CROSS SECTIONS INDICATE THAT THE FORM OF PRECIPITATION
WILL BE ALL SNOW ACROSS THE NORTHERN TWO-THIRDS OF THE REGION...A
MIX OF RAIN AND SNOW ACROSS THE SOUTHWEST AND RAIN ACROSS THE
SOUTHEAST. TOTAL DAYTIME ACCUMULATIONS OF AN INCH OR LESS ARE
EXPECTED WITH HEAVIER SNOW POSSIBLE LATER IN THE EVENING AND AT
NIGHT (AGAIN SEE BELOW).

&&

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 407 PM EST THU MAR 1 2012

FOUR WAVE HEMISPHERIC PATTERN WITH MEAN LONG WAVE TROUGHING ACROSS
WESTERN NORTH AMERICA...TROUGHING WHICH WILL BE PROGRESSIVE INTO THE
WEEKEND AS HEIGHT FALLS SPREAD EAST.  THIS WILL BRING A SHOT OF
COLDER TEMPERATURES TO THE GREAT LAKES IN THE WAKE OF THE EARLY
WEEKEND SYSTEM.  COLD SHOT LOOKS TO BE SHORT LIVED AS TEMPERATURES
MODERATE INTO EARLY NEXT WEEK...WITH SOME EVIDENCE THAT AN EXTENDED
MILDER SPELL MAY BE IN THE OFFING (RETROGRADING POSITIVE HEIGHT
ANOMALIES INTO THE CENTRAL PACIFIC LEADING TO MORE PERSISTENT MEAN
TROUGHING ACROSS WESTERN NORTH AMERICA).

MAIN ISSUE FORTHCOMING IS NEXT SHORT WAVE ENERGY COMING OUT OF THE
WESTERN TROUGH AND UP INTO THE GREAT LAKES FRIDAY NIGHT INTO
SATURDAY.  COMPACT SYSTEM THAT LOOKS LIKE IT WILL BE DEEPENING AS IT
CROSSES MICHIGAN...WHICH MEANS (UNLIKE A LOT OF WINTER STORMS THAT
ARE OCCLUDING BY THE TIME THEY REACH HERE) THERE OUGHT TO BE A LOT
OF DYNAMIC FORCING/BALANCE ADJUSTMENTS GOING ON.  SO POSSIBLE
WATCHES WILL BE THE MAIN CONCERN...WITH MAIN SYNOPTIC SNOWFALL (AND
SOME PRECIPITATION TYPE ISSUES) ALONG WITH LAKE EFFECT/ENHANCED SNOW
ON THE BACKSIDE FOR SATURDAY NIGHT/SUNDAY.

FRIDAY NIGHT THROUGH SUNDAY...CURRENT EXPECTATION IS FOR DEVELOPING
SURFACE LOW TO LIFT NORTHEAST OUT OF INDIANA FRIDAY EVENING...
DEEPENING AS IT TRACKS NORTHEAST ACROSS SOUTHERN LOWER AND TO THE
THE VICINITY OF GEORGIAN BAY SATURDAY MORNING.  SYSTEM THEN
CONTINUES NORTHEAST INTO QUEBEC LATER SATURDAY.  STRONG NORTHWARD
SURGE OF MOISTURE WILL ACCOMPANY THIS SYSTEM AS IT LIFTS UP INTO THE
GREAT LAKES...WITH PRECIPITABLE WATER VALUES 0.50-0.75 INCH.  HINTS
OF A COUPLED JET STRUCTURE TRANSITING NORTHERN MICHIGAN...AND
WEAKENING STATIC STABILITY IMPINGING UPON CENTRAL LOWER COUNTIES.
SO SETUP LOOKING PROMISING FOR A SURGE OF HIGH INTENSITY
PRECIPITATION PUSHING INTO NORTHERN MICHIGAN FRIDAY EVENING...AND
CAN ENVISION QPF TOTALS OF 0.50-0.75+ ACROSS NORTHERN LOWER AND AT
LEAST THE EASTERN END OF THE UPPER PENINSULA.  AXIS OF WARM AIR
PUSHING NORTH AHEAD OF THIS DEVELOPING SYSTEM COULD BRING
PRECIPITATION TYPE ISSUES INTO PLAY...AND WILL BE SENSITIVE TO HOW
FAR NORTH SURFACE LOW TRACKS.  CURRENT INDICATIONS ARE THAT AREAS
EAST OF A HTL-APN LINE WILL BE MOST SUSCEPTIBLE TO STARTING OUT A
LIQUID OR A MIX OF RAIN/SNOW (FREEZING RAIN ACROSS HIGHER TERRAIN
EAST OF HTL IF LIQUID PRECIP REACHES THAT FAR)...AND FORECAST WILL
REFLECT THAT.  COULD ALSO SEE PRECIP START OUT BRIEFLY AS RAIN
ACROSS MANISTEE/BENZIE/LEELANAU COUNTIES AS WELL.  BUT GIVEN
EXPECTED HEAVY PRECIPITATION RATES...WOULD THINK THAT STRONG MELTING
INDUCED COOLING WOULD CHANGE THINGS OVER TO SNOW FAIRLY QUICKLY
PROVIDED WARM LAYER DEPTH DOESN'T GET TOO OUT OF HAND.  BUT TOO MUCH
MESOSCALE DETAIL TO WORRY ABOUT RIGHT NOW.  SNOW WILL CONTINUE TO
WRAP BACK INTO EASTERN UPPER/FAR NORTHERN LOWER MICHIGAN SATURDAY.
SNOW MAY TAPER OFF TO FLURRIES/FREEZING DRIZZLE FOR A TIME SOUTH OF
M-72 SATURDAY MORNING...BUT DIFFERENTIAL THERMAL ADVECTION MAY
RESULT IN STEEPENING LAPSE RATES AND ALLOW FOR SOME CONVECTIVE SNOW
SHOWER ACTIVITY TO DEVELOP DURING THE AFTERNOON WITHIN DEEP LAYER
CYCLONIC FLOW.  ARRIVAL OF COLDER AIR DURING THE AFTERNOON WILL ALSO
GET LAKE SUPERIOR/MICHIGAN INVOLVED AS WELL...WHICH SHOULD ENHANCE
SNOWFALL INTENSITY INTO AT LEAST NORTHWEST LOWER AND...DEPENDING ON
TRAJECTORIES...FAR WESTERN CHIPPEWA/MACKINAC COUNTIES AS WELL.  COLD
CYCLONIC FLOW ALONG WITH LINGERING SYNOPTIC MOISTURE WILL ALLOW LAKE
EFFECT/ENHANCED SNOW SHOWERS TO CONTINUE SATURDAY NIGHT...AND
SEVERAL INCHES OF ADDITIONAL SNOWFALL QUITE POSSIBLE ESPECIALLY
ACROSS NORTHWEST LOWER.  WINDS WILL ALSO PICK UP FRIDAY NIGHT AND
ESPECIALLY INTO SATURDAY MORNING AS TIGHTEST GRADIENT CORRESPONDS TO
AN ALIGNED ISALLOBARIC COMPONENT...AND ONSET OF LOW LEVEL COLD
ADVECTION/DOWNWARD MOMENTUM TRANSFER.  WIND GUSTS OVER 30 MPH
POSSIBLE ACROSS INTERIOR AREAS...WITH 30-40 MPH GUSTS ALONG EXPOSED
LAKESHORE AREAS.  SO ANTICIPATE BLOWING SNOW TO BECOME AN ISSUE AS
WELL HEADING INTO SATURDAY.

AS FOR HEADLINES...WILL PUT UP A WINTER STORM WATCH FOR THE ENTIRE
FORECAST AREA WITH STAGGERED START/END TIMES.  WILL HAVE M-55
COUNTIES PLUS OSCODA/ALCONA/GLADWIN/ARENAC WATCH START LATE FRIDAY
AFTERNOON AND END DAYBREAK SATURDAY.  GLADWIN/ARENAC PROBABLY MORE
QUESTIONABLE AT THIS TIME GIVEN PRECIP TYPE ISSUES...BUT AFTER
COORDINATING WITH GRR DON'T REALLY WANT TO GET CUTE AT THIS POINT.
WINTER STORM WATCH FOR REMAINING COUNTIES WILL START FRIDAY EVENING
AND RUN THROUGH THE DAY SATURDAY TO ALLOW FOR WRAPAROUND SNOWFALL
AND LAKE ENHANCEMENT.  CAN SEE HEADLINES FOR NORTHWEST LOWER NEEDING
TO BE EXTENDED INTO FRIDAY NIGHT AS WELL.  SNOWFALL WILL LIKELY BE
ON THE WET/DENSE SIDE FRIDAY NIGHT...AND COMBINED WITH BLOWING/
DRIFTING SNOW SETUP IS LOOKING FAVORABLE FOR A HIGH IMPACT EVENT.
TOTAL SNOWFALL AMOUNTS IN EXCESS OF 8 INCHES PROBABLY JUST FRIDAY
NIGHT...WITH SEVERAL MORE INCHES SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1238 PM EST THU MAR 1 2012

STRATUS DECK EXPECTED TO REMAIN ACROSS THE TAF SITES THROUGH THE
PERIOD. GENERAL MVFR CIGS...WITH POSSIBLE IFR LATE TONIGHT TO
CONTINUE. WILL THEN BE WATCHING A STORM SYSTEM MOVING OUT OF THE
PLAINS LATER FRIDAY AFTERNOON INTO FRIDAY NIGHT. SNOW...POSSIBLY
MIXED WITH RAIN AT THE ONSET EXPECTED.

&&

.MARINE...
ISSUED AT 407 PM EST THU MAR 1 2012

LIGHT WINDS TONIGHT AS WEAK HIGH PRESSURE REMAINS IN
CONTROL. EASTERLY WINDS WILL SLOWLY INCREASE DURING THE DAY FRIDAY
AS LOW PRESSURE APPROACHES FROM THE SOUTHWEST. WINDS WILL THEN
BECOME STRONG AND GUSTY LATER FRIDAY NIGHT INTO SATURDAY WHEN SMALL
CRAFT ADVISORIES WILL BE NEEDED...WITH AN OUTSIDE CHANCE OF GALE
FORCE GUSTS...MAINLY ACROSS NORTHEAST LOWER MARINE ZONES.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
     MORNING FOR MIZ029>036-041-042.
     WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY EVENING
     FOR MIZ008-015>028.
LH...GALE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY EVENING FOR
     LHZ347-348.
LM...NONE.
LS...NONE.

&&

UPDATE...AJS
SYNOPSIS...TJL
SHORT TERM...AJS
LONG TERM....JPB
AVIATION...AJS
MARINE...AJS
Hazardous weather outlook, Mar 1, 5:05 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
505 AM EST THU MAR 1 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
021200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
505 AM EST THU MAR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

PATCHY LIGHT FREEZING DRIZZLE IS POSSIBLE THIS MORNING...MAINLY
EARLY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LOW PRESSURE SYSTEM WILL RAPIDLY STRENGTHEN AS IT PASSES JUST
TO OUR EAST FRIDAY NIGHT. THIS SYSTEM WILL LIKELY PRODUCE A
CORRIDOR OF MODERATE TO HEAVY SNOW ON FRIDAY NIGHT. SNOWFALL WILL
BE ACCOMPANIED BY GUSTY NORTH TO WEST WINDS AND BLOWING SNOW LATE
FRIDAY NIGHT INTO SATURDAY. EXACTLY WHERE THIS SNOW FALLS WILL
DEPEND ON THE TRACK OF THE LOW...WHICH IS STILL SOMEWHAT
UNCERTAIN. HOWEVER..CONFIDENCE IS GROWING THAT MUCH OF NORTHERN
MICHIGAN WILL BE AFFECTED...ESPECIALLY AWAY FROM SAGINAW BAY.
MONITOR THE LATEST FORECASTS FOR ADDITIONAL INFORMATION...
ESPECIALLY IF YOU HAVE TRAVEL PLANS AT THE START OF THE WEEKEND.

GALE FORCE WINDS ARE POSSIBLE ON THE NEARSHORE WATERS OF NORTHERN
MICHIGAN...ESPECIALLY ON LAKE HURON...FRIDAY NIGHT INTO
SATURDAY.

A PERIOD OF ACCUMULATING LAKE EFFECT SNOWFALL IS POSSIBLE IN
NORTHWEST LOWER MICHIGAN SATURDAY NIGHT INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:15 PM ESTGale WatchAPX12 hr

Nearby

Winter Storm Watches in Michigan, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.